advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From St. Louis, Missouri, USA:

My four year old son has type 1, diagnosed a year ago. He apparently is still in his honeymoon stage. His control is better than average, last HbA1c was 7.3%. He'll go in cycles where he will consistently be within 80 - 200 mg/dl [4.4-11.1 mmol/L] for days, then go off on a tangent where he will, against all logic and reason, plummet to 39 mg/dl [2.2 mmol/L] or rocket up to 380 mg/dl 21.1 mmol/L]. All this happens without any change in diet or amount of insulin injected. I don't believe these sudden lows are caused by the exogenous insulin. If this can be attributed to honeymoon, and a "sputtering out" of his remaining islet cells, how come these remaining islet cells can't "read" the level of insulin already in his system (from the injections) and recognize that they should not excrete any more, lest they send the body into a hypo? Isn't this the way they are supposed to work in a normal pancreas? Do "distressed" islets lose their ability to compute?

Answer:

More likely it is the absorption of the insulin that accounts for the variability you're seeing.

I'd suggest you and your diabetes nurse educator check the injection sites: look for lumps, etc.

LD

[Editor's comment: As the islet cells are destroyed, they do lose their ability to respond to signals and will act inappropriately at times. SS]

DTQ-19990722141110
Original posting 21 Sep 2000
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.